Clostridium difficile, also called C Diff for short, is a nasty intestinal bacterial infection that antibiotics ‘create’ by destroying the good bacteria in your digestive tract. Once the Good Bacteria in your digestive tract have been damaged, this paves the way for some of the ‘not so nice’ bacteria in your gut to take over and colonize where your good bacteria used to be protecting you.
Like the more well-known Candida yeast that women who take antibiotics are so familiar with, C-diff is one such of these opportunistic ‘bugs’ that lives in your gut, but normally in such small amounts that it doesn’t harm you. Unfortunately, when you take antibiotics, not only can you get a yeast infection, as well as getting Bacterial Food Poisoning, but you can get a case of Clostridium Difficile Associated Diarrhea, also known as CDAD. But don’t be deceived, a ‘minor’ case of diarrhea from antibiotics can lead to far more serious problems.
Is C Diff Contagious
You bet CDAD is contagious. In fact, in hospitals, patients with C diff diarrhea are given a private room and not allowed outside of their room. Visitors and staff are required to wear a disposable gown and gloves to go into the room.
An outbreak of C difficile in a hospital is one of the nightmares of hospital administration that they seek to avoid at all costs because it often means that hospital staff are not using proper handwashing techniques, or it’s otherwise a hospital that is less than hygienic.
However, unlike most contagious infections, up to 90% of all cases of C difficile are due to antibiotic use, therefore, this is one of the few ‘contagious’ diseases that is ‘caught’ mainly through pharmaceutical usage, with person-to-person transmission secondary in ‘outbreaks’ of the disease 1
Fluoroquinolone Antibiotics are a Major Problem
Aside from problems like tendon rupture and peripheral neuropathy, the Fluoroquinone antibiotics, like Cipro, Levaquin, and Avelox, can lead to Antibiotic Associated Diarrhea. Up to 25% of all cases of antibiotic associated diarrhea are caused by Clostridicum Difficile.
The Fluoroquinones are particularly big culprits of ‘causing’ Clostridium difficile infections. In fact, one study said, “Administration of fluoroquinolones emerged as the most important risk factor for CDAD in Quebec during an epidemic caused by a hypervirulent strain of C. difficile.” 2 Wow, so think about that for a minute; antibiotics used to TREAT infections can actually CAUSE infections! In fact, if you are unfamiliar with the damage done by these antibiotics, please read the Introduction to Fluoroquinolones to see why their damage goes far beyond just causing C-diff.
Unfortunately, C difficile infection is difficult to diagnose. Even to the point where, even in cases where they were looking for it, it was missed in 12% of people who were later diagnosed with the infection. In hospitals, doctors will typically order testing for 3 days in a row in case the first two miss finding it. Even then, it’s often missed.
Additionally, C difficile was found in about 25% of all hospitalized patients. So, if you’ve been hospitalized, or you’ve taken antibiotics for any length of time, your digestive problems could be due to c diff infection, and you might not even know it!
Consequences of C Difficile
But who cares anyway? People with CDAD just get a case of diarrhea and get better, right? In some cases, yes, but in many cases, the consequences can be severe or even deadly. So, what can happen as a consequence of C diff? Here’s a partial list:
Lots of antibiotics
Possible removal of colon
Death occurs in about 57% of people requiring partial colon removal 3 and death rates have increased eightfold between 1999-20011 4, with the Centers for Disease control estimating the total number of deaths as high as 29,000 per year 5.
29,000 deaths per year?! That is almost double the homicide rate in the United States, and that is considered a national crisis! Considering the fact that almost 50% of antibiotics are prescribed unnecessarily, it could be said that almost 14,500 people per year are killed through the negligent actions of doctors for just this one problem!
These are direct and well known consequences of C-diff. It’s not uncommon for people to get months of antibiotics, and possibly never recover. In fact, one of the ‘last ditch treatments’ that people are resorting to are ‘home’ fecal transplants, which seem to be one of the more effective treatments for CDAD, but that few can find a doctor to help them perform it, being forced to resort to independent ‘poop banks’ to help them find safe donations for the only treatment they have found that works to alleviate their symptoms.
So, aside from Antibiotic Side Effects in general, every time you take a Fluoroquinolone antibiotic, you risk not only tendon rupture, peripheral neuropathy, among just a few of the damaging side effects of these drugs, but you risk getting a chronic C Diff infection, that could cause a lifetime of chronic digestive pain and diarrhea, and for which there are few effective treatments.
Interested in learning more about the Fluoroquinolones and how to recover from these damaging drugs? we recommend getting The Fluoroquinolone Toxicity Solution. We have worked closely with the authors and were helped immensely by this book and the personal attention we received from them. After spending over $25,000 on doctors and treatments that did not work, we began following the protocol and recovered function more than doing anything else we tried.
We do receive a small commission for each book that sells through the links on our site, and we hope that, if you do choose to purchase this book, you’ll purchase it through our link to help us keep this site running and support our efforts at continuing to educate about the Fluoroquinolones, and help those who were damaged by them. We recommend the book because it worked for us and many others we’ve spoken to, and we highly value the information it contains.